Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 109, NWS Lincoln, IL

May 18, 2000Peoria County, Tazewell County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 18, 2000, 5:28 PM CDT for Peoria County, Tazewell County, Illinois. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 18, 2000, 5:28 PM CDT (22:28 UTC)
Expired
May 18, 2000, 6:15 PM CDT
In force
47 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Peoria County, IL, Tazewell County, IL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 328 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
557 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
328 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 182229
SVRSPI
ILC143-179-182315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
528 PM CDT THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAZEWELL COUNTY IN CENTRAL ILLINOIS
  PEORIA COUNTY IN CENTRAL ILLINOIS

* UNTIL 615 PM CDT

* AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WEST PEORIA...OR ABOUT 4 MILES SOUTHWEST
  OF PEORIA...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BARTONVILLE
  PEKIN
  BELLEVUE
  MARQUETTE HEIGHTS
  WEST PEORIA
  CREVE COEUR
  PEORIA
  TREMONT

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY
TUNED FOR LATER STATEMENTS.

LAT...LON 4074 8971 4050 8977 4049 8928 4074 8934
          4075 8955 4083 8957

HEDGES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:30 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 18, 2:30 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
230 PM CDT THU MAY 18 2000

A NEW TORNADO WATCH HAS BEEN ISSUED...ROUGHLY WEST OF A LINE FROM
BLOOMINGTON TO DECATUR TO TAYLORVILLE UNTIL 9 PM. INGREDIENTS REMAIN
FAVORABLE FOR THE RAPID DEVELOPMENT OF SUPERCELLS WITH TORNADOES AND
LARGE HAIL IN CENTRAL ILLINOIS. SEVERAL BOUNDARIES LYING AROUND...
INCLUDING ONE SOUTHWARD MOVING ONE NEAR I-80...AND SEVERAL SMALLER
ONES IN EAST CENTRAL ILLINOIS DUE TO LATE MORNING SEVERE T-STORMS
...WILL ENHANCE THE SUPERCELLS CAUSING THEM TO BECOME TORNADIC
QUICKLY. WILL OBVIOUSLY HIGHLIGHT THE THREAT OF SEVERE WEATHER THIS
EVENING IN WRN HALF OF FORECAST AREA (CURRENTLY IN THE WATCH)...AND
MENTION SEVERE THREAT CONTINUING IN ERN HALF OF AREA LATE EVENING
AND TONIGHT.

WATER IMAGERY INDICATED AN UPR LOW IN SRN IA...WHICH IS FORECAST TO
SHEAR ENE IN RESPONSE TO A NRN STREAM TROUGH DIGGING FROM JUST EAST
OF HUDSON BAY TO THE CANADIAN MARITIMES. A NEARLY ZONAL FLOW WILL
DEVELOP ACROSS THE NRN U.S. ON FRIDAY AS A RESULT. VORTICITY SHEARING
ACROSS NRN IL FRIDAY...AND A SURFACE LOW TRACKING TOWARD WCENT IND
BY FRI MORNING...WILL RESULT IN LINGERING LIGHT RAIN IN THE NRN
HALF OF ILX FORECAST AREA. LOW LEVEL COLD AIR ADVECTION AND PLENTY
OF CLOUDS WILL PRODUCE COOL TEMPS IN THE MIDDLE TO UPPER 60S AS WELL.
THE FRONTAL BOUNDARY IS EXPECTED TO MOVE SOUTH OF THE OH VALLEY BY
FRIDAY NIGHT...ALLOWING ANTICYCLONIC FLOW TO DEVELOP AND PARTIAL
CLEARING. IF SKIES COMPLETELY CLEAR FRIDAY NIGHT WE MAY HAVE FOG TO
DEAL WITH SAT MORNING...BUT WILL ADDRESS THAT LATER.

CURRENT FORECAST FOR THE WEEKEND INDICATES DRY WEATHER ACROSS CENT
AND SE IL. AVN MODEL IS VERY VIGOROUS IN STRENGTHENING A SRN STREAM
WAVE SATURDAY...CAUSING A LOW TO MOVE ALONG THE FRONT FROM NE TEXAS
INTO THE LOWER OH VALLEY BY SAT NIGHT. THE AVN FORECASTS ALL KINDS
OF OVERRUNNING RAINFALL TO PUSH INTO SRN AND CENT IL SATURDAY. I
BELIEVE THAT THE AVN IS OVERDOING THE NRN EXTENT OF THE
PRECIPITATION AND IS TOO FAR NORTH WITH THE TRACK OF THE LOW. WILL
ONLY INTRODUCE RAIN FOR LOCATIONS ALONG AND SOUTH OF I-70 AT THIS
TIME...WITH PARTLY/MOSTLY CLOUDY CONDITIONS IN CENT IL.

PRELIMINARY NUMBERS FOR COORDINATION.

SPI CE  055/066 048/071 053 23841
PIA CE  052/063 046/069 051 23831
DEC CE  055/066 047/071 052 23831
CMI CE  056/065 048/070 052 23843
MTO CE  056/066 051/071 052 23833
LWV CE  057/070 053/073 052 23822

.ILX...
IL...NONE.

MILLER

In the hours before

Local storm report, May 18, 12:43 PM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
1243 PM CDT THU MAY 18 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 AM    TOLONO                    IL   1.75 INCH HAIL
05/18/00   CHAMPAIGN                      FROM STATE POLICE

1002 AM    CHAMPAIGN                 IL   .75 INCH HAIL
05/18/00   CHAMPAIGN                      FROM AIRPORT WEATHER
                                          OBSERVER.

0945 AM    2 E IVESDALE              IL   1.75 INCH HAIL
05/18/00   CHAMPAIGN                      FROM WCIA TV.

1028 AM    GEORGETOWN                IL   2.75 INCH HAIL
05/18/00   VERMILION                      FROM ESDA

1037 AM    CHAMPAIGN                 IL   .75 INCH HAIL
05/18/00   CHAMPAIGN                      FROM AIRPORT WEATHER
                                          OBSERVER.

1040 AM    ROSSVILLE                 IL   2.00 INCH HAIL
05/18/00   VERMILION                      FROM ESDA

1052 AM    2 SW IVESDALE             IL   1.00 INCH HAIL
05/18/00   CHAMPAIGN                      ALSO 60 MPH WINDS. FROM
                                          ESDA.

1100 AM    PESOTUM                   IL   2.00 INCH HAIL
05/18/00   CHAMPAIGN                      FROM STATE POLICE.

1115 AM    3 N LONGVIEW              IL   2.75 INCH HAIL
05/18/00   CHAMPAIGN                      FROM ESDA.
K

EHG
Local storm report, May 18, 1:02 PM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
102 PM CDT THU MAY 18 2000

...THIS IS A TOTAL SUMMARY OF ALL REPORTS RECEIVED SO FAR FOR
THE MORNING EVENT ON 5/18/00...

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 AM    TOLONO                    IL   1.75 INCH HAIL
05/18/00   CHAMPAIGN                      FROM STATE POLICE

1002 AM    CHAMPAIGN                 IL   .75 INCH HAIL
05/18/00   CHAMPAIGN                      FROM AIRPORT WEATHER
                                          OBSERVER.

0945 AM    2 E IVESDALE              IL   1.75 INCH HAIL
05/18/00   CHAMPAIGN                      FROM WCIA TV.

1028 AM    GEORGETOWN                IL   2.75 INCH HAIL
05/18/00   VERMILION                      FROM ESDA

1037 AM    CHAMPAIGN                 IL   .75 INCH HAIL
05/18/00   CHAMPAIGN                      FROM AIRPORT WEATHER
                                          OBSERVER.

1040 AM    ROSSVILLE                 IL   2.00 INCH HAIL
05/18/00   VERMILION                      FROM ESDA

1052 AM    2 SW IVESDALE             IL   1.00 INCH HAIL
05/18/00   CHAMPAIGN                      ALSO 60 MPH WINDS. FROM
                                          ESDA.

1100 AM    PESOTUM                   IL   2.00 INCH HAIL
05/18/00   CHAMPAIGN                      FROM STATE POLICE.

1115 AM    3 N LONGVIEW              IL   2.75 INCH HAIL
05/18/00   CHAMPAIGN                      FROM ESDA.

1130 AM    INDIANOLA                 IL   2.75 INCH HAIL
05/18/00   VERMILION                      FROM ESDA.

1138 AM    CHAMPAIGN                 IL   1.25 INCH HAIL
05/18/00   CHAMPAIGN                      FROM AIRPORT WEATHER
                                          OBSERVER.

1140 AM    3 S CHAMPAIGN             IL   1.00 INCH HAIL
05/18/00   CHAMPAIGN                      FROM ESDA.

1146 AM    1 N PHILO                 IL   1.75 INCH HAIL
05/18/00   CHAMPAIGN                      FROM ESDA.

1135 AM    GEORGETOWN                IL   2.50 INCH HAIL
05/18/00   VERMILION                      TENNIS BALL SIZE HAIL
                                          DESTROYED GREENHOUSE. FROM
                                          WCIA TV.

1154 AM    3 SW ST. JOSEPH           IL   2.75 INCH HAIL
05/18/00   CHAMPAIGN                      FROM ESDA.

1204 PM    OAKWOOD                   IL   1.75 INCH HAIL
05/18/00   VERMILION                      FROM ESDA.

1215 PM    HOOPESTON                 IL   1.75 INCH HAIL
05/18/00   VERMILION                      FROM ESDA.

GOETSCH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 9:52 AM CDTSevere Thunderstorm WarningILXChampaign53 min
May 18, 10:02 AM CDTSevere Thunderstorm WarningILXVermilion43 min
May 18, 10:17 AM CDTTornado WarningILXVermilion28 min
May 18, 10:35 AM CDTSevere Thunderstorm WarningILXChampaign, Douglas, Piatt55 min
May 18, 10:35 AM CDTSevere Thunderstorm WarningILXMoultrie55 min
May 18, 10:45 AM CDTSevere Thunderstorm WarningILXVermilion60 min
May 18, 10:58 AM CDTTornado WarningILXChampaign, Douglas47 min
May 18, 11:15 AM CDTTornado WarningILXVermilion45 min
May 18, 11:35 AM CDTSevere Thunderstorm WarningILXChampaign40 min
May 18, 11:56 AM CDTSevere Thunderstorm WarningILXVermilion49 min
May 18, 4:00 PM CDTSevere Thunderstorm WarningILXPeoria, Stark45 min
May 18, 4:18 PM CDTSevere Thunderstorm WarningILXMarshall42 min
May 18, 4:38 PM CDTTornado WarningILXMarshall37 min
May 18, 4:46 PM CDTSevere Thunderstorm WarningILXPeoria44 min
May 18, 4:58 PM CDTSevere Thunderstorm WarningILXWoodford47 min
May 18, 5:06 PM CDTTornado WarningILXMarshall24 min
May 18, 5:18 PM CDTTornado WarningILXWoodford42 min
May 18, 5:30 PM CDTSevere Thunderstorm WarningILXMarshall45 min
May 18, 5:43 PM CDTSevere Thunderstorm WarningILXLogan, McLean62 min
May 18, 5:56 PM CDTTornado WarningILXMcLean, Woodford49 min
May 18, 6:37 PM CDTTornado WarningILXMcLean68 min
May 18, 6:48 PM CDTTornado WarningILXLogan42 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.